Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2005, 1:59 PM CDT for Marion County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 1:59 PM CDT (18:59 UTC)
- Expired
- Apr 10, 2005, 2:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 101859 SVRICT KSC115-101945- /O.NEW.KICT.SV.W.0008.050410T1859Z-050410T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 159 PM CDT SUN APR 10 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARION COUNTY IN CENTRAL KANSAS. * UNTIL 245 PM CDT. * AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FLORENCE...OR ABOUT 11 MILES SOUTH OF MARION...MOVING NORTH AT 60 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... FLORENCE...MARION THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699 $$ /LAWSON
2 follow-up statements
000 WWUS53 KICT 101914 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT SUN APR 10 2005 KSC115-101945- /O.CON.KICT.SV.W.0008.000000T0000Z-050410T1945Z/ MARION KS- 214 PM CDT SUN APR 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN MARION COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF LINCOLNVILLE...OR 13 MILES NORTHEAST OF MARION...AND MOVING NORTH AT 60 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN MARION COUNTY...INCLUDING THE TOWN OF FLORENCE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699 $$ /LAWSON
000 WWUS53 KICT 101919 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT SUN APR 10 2005 KSC115-101929- /O.CAN.KICT.SV.W.0008.000000T0000Z-050410T1945Z/ MARION KS- 219 PM CDT SUN APR 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY HAS BEEN CANCELLED... AT 217 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699 $$ /LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:14 AM CDT, 11 hours 45 minutes earlier.
Area forecast discussion, Apr 10, 2:14 AM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 AM CDT SUN APR 10 2005 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE TRENDS AND SEVERE POTENTIAL TODAY AND TONIGHT... UPPER LOW BEHAVING PRETTY MUCH AS EXPECTED SO FAR, WITH LOW CLOSING OFF JUST E OF THE FOUR CORNERS REGION EARLY THIS MORNING. DEEPER CLOSED SYSTEM THRU THE MID AND LOWER LEVELS WILL EVOLVE AS LOW MOVES ACROSS THE CENTRAL HIGH PLAINS BY THIS EVENING. THIS WILL SET THE STAGE FOR STRONG/SEVERE CONVECTION ACROSS THE AREA, AS CONTINUED NORTHWARD LOW LEVEL MOISTURE FLUX ENCOUNTERS COLDER MID LEVEL TEMPERATURES/COOLING AS TROF APPROACHES LATER IN THE DAY. THIS IN COMBO WITH DIURNAL HEATING WILL RESULT IN POTENTIAL MODERATE INSTABILITY ALONG/EAST OF SURFACE FRONT/DRYLINE BY LATE AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. AGREE WITH SPC OUTLOOK, THAT SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS INITIALLY JUST EAST OF SURFACE CYCLONE. THIS WILL OCCUR ALONG DRYLINE IN SOUTH CENTRAL KANSAS AND ALONG SLOW MIGRATORY COLD FRONT. THOUGH PRIMARILY A LARGE HAIL/DAMAGING WIND RISK, A NARROW WINDOW IN TIME AND SPACE WILL EXIST FOR A FEW TORNADOES ACROSS CENTRAL KANSAS, MAINLY WEST OF I-135, WHERE BOUNDARY LAYER/SURFACE FLOW MAY BECOME SUFFICIENTLY BACKED DURING THE LATE AFTERNOON AND EARLY EVENING. WILL LIKELY SEE EVOLUTION INTO SQUALL LINE OVERNIGHT AS IT MARCHES ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. ALL IN ALL, GOING FORECAST HAS THIS PRETTY WELL IN HAND, SO ONLY SLIGHT TWEAKS TO POPS AND TEMPS TODAY AND TONIGHT. SIMILAR TO LAST SYSTEM, CLOSED LOW WILL BECOME NEARLY VERTICALLY STACKED AS IT MOVES SLOWLY EAST ACROSS KANSAS THROUGH MONDAY. SEVERE RISK AND PRECIP CHANCES TO DIMINISH, THOUGH SHOWERS AND A FEW STORMS WILL CONTINUE DEVELOP UNDER MOIST MID/UPPER LEVEL COLD POOL. LITTLE CHANGE TO FORECAST BEYOND MONDAY INTO THE REST OF THE WEEK. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 51 64 42 / 60 70 30 20 HUTCHINSON 70 48 62 40 / 70 60 40 20 NEWTON 72 50 64 41 / 60 70 40 20 ELDORADO 73 52 66 42 / 50 80 40 20 WINFIELD-KWLD 74 52 67 43 / 50 80 30 20 RUSSELL 66 45 55 38 / 70 60 40 30 GREAT BEND 67 45 56 38 / 70 60 40 20 SALINA 70 49 62 41 / 60 70 50 30 MCPHERSON 70 49 63 40 / 60 70 40 20 COFFEYVILLE 76 55 72 45 / 40 80 30 20 CHANUTE 75 55 71 45 / 40 80 40 20 IOLA 75 55 71 45 / 40 80 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
Hazardous weather outlook, Apr 10, 5:32 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 AM CDT SUN APR 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 AM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS THIS MORNING, MAINLY WEST OF A SALINA TO WICHITA TO WELLINGTON LINE. A FEW STRONG STORMS, WITH PENNY SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE. DEVELOPMENT OF SEVERE THUNDERSTORMS APPEARS MORE LIKELY ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE UP TO GOLF BALL SIZE HAIL AND WINDS TO 70 MPH. THERE IS ALSO A SLIGHT RISK FOR A FEW TORNADOES, ESPECIALLY WEST OF THE KANSAS TURNPIKE. THESE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AS THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS LATER THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS. AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH SOMEWHAT. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BY THURSDAY NIGHT AND FRIDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED TODAY AND TONIGHT, ESPECIALLY THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Special weather statement, Apr 10, 1:08 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 108 PM CDT SUN APR 10 2005 KSZ032-042-048-050>051-067>069-082>083-091>093-110100- BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS- HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS- RUSSELL KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 141 UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BARTON ELLSWORTH MCPHERSON RICE RUSSELL IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO... ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON... RUSSELL...WELLINGTON AND WINFIELD.
Special weather statement, Apr 10, 1:36 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 136 PM CDT SUN APR 10 2005 KSZ033-049-052>053-110100- CHASE KS-LINCOLN KS-MARION KS-SALINE KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 142 UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES CHASE LINCOLN MARION SALINE INCLUDING THE CITIES OF COTTONWOOD FALLS...LINCOLN...MARION AND SALINA. KSZ032-042-048-050>051-067>069-082>083-091>093-110100- BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS- HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS- RUSSELL KS-SEDGWICK KS-SUMNER KS- TORNADO WATCH 141 REMAINS VALID UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BARTON ELLSWORTH MCPHERSON RICE RUSSELL IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO... ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON... RUSSELL...WELLINGTON AND WINFIELD. JMC
Special weather statement, Apr 10, 1:49 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 149 PM CDT SUN APR 10 2005 KSZ052-101915- MARION- 149 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 146 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF PEABODY...OR 16 MILES EAST OF NEWTON...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 57 min |
| Apr 10, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
| Apr 10, 5:52 PM CDT | Tornado Warning | ICT | Russell | 38 min |
| Apr 10, 6:12 PM CDT | Tornado Warning | ICT | Barton | 48 min |
| Apr 10, 6:25 PM CDT | Tornado Warning | ICT | Russell | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.